Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 35, NWS Raleigh, NC

July 16, 2003Guilford County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 16, 2003, 5:45 PM EDT for Guilford County, North Carolina. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2003, 5:45 PM EDT (21:45 UTC)
Expired
Jul 16, 2003, 7:15 PM EDT
In force
90 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 162146
FFWRAH
NCC081-162315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING ACROSS SOUTHERN AND
  EASTERN GUILFORD COUNTY. DOPPLER RADAR ESTIMATES THAT 2 TO 3 
  INCHES OF RAIN HAVE FALLEN IN A LARGE AREA SOUTH OF GREENSBORO
  TO THE COUNTY LINE.  ADDITIONAL STORMS ARE MOVING INTO THIS 
  AREA.

SMALL CREEKS AND STREAMS... INCLUDING POLECAT CREEK SOUTH OF 
GREENSBORO... ARE LIKELY TO HAVE RAPIDLY RISING WATER... CAUSING 
FLOODING AND POSSIBLY WASHING OUT ROADS.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

$$

LAT...LON 3622 7953 3584 7955 3584 7985 3624 7982

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:05 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 16, 2:05 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
205 PM EDT WED JUL 16 2003

LOW LEVEL CONVERGENCE OVER REGION AND AFTERNOON HEATING WILL
MAINTAIN WIDELY SCATTERED/SCATTERED CONVECTION THROUGH EARLY EVENING
THEN SLOWLY DIMINISH. SURFACE COLD FRONT CURRENTLY STRETCHING FROM
CHO-S OF BWG WILL CONTINUE SLOW DRIFT SEWD OVERNIGHT. BOUNDARY
PROGGED TO LIE SW-NE ACROSS FORECAST AREA 12Z THU THEN REMAIN NEARLY
STATIONARY THROUGH FRI.

SURFACE BOUNDARY WILL HELP TO POOL LOW LEVEL MOISTURE AND ACT AS
FOCUS FOR CONVECTIVE DEVELOPMENT THU AFTERNOON. NOT MUCH SUPPORT
ALOFT SO EXPECT CONVECTION TO BE DIURNAL IN NATURE. WILL CONTINUE
CHANCE POPS THU BUT RANGE FROM 30% NW TO NEAR 50% SE. EXPECT A BIT
MORE COVERAGE FRI AS MID LAYERS COOL OFF AND LOW LEVELS REMAIN MOIST
AND WARM. POTENTIAL FOR SEVERE STORMS FRI IF MODEL GUIDANCE CURRENT
WITH DAMAGING DOWNBURST AND HAIL THE PRIMARY THREATS.

EXTENDED... WITH SURFACE BOUNDARY IN VICINITY AND FAVORABLE UPPER
LEVEL PATTERN FOR MOISTURE TRANSPORT...EXPECT TREND OF DIURNAL
CONVECTION TO CONTINUE. THIS FAR OUT...DIFFICULT TO PINPOINT WHICH
DAY MORE HAVE MORE COVERAGE THAN THE REST SO WILL MAINTAIN CHANCE
AFTERNOON/EVENING POPS THROUGH THE EXTENDED WITH TEMPS CLOSE TO
NORMAL.

.RAH...NONE.

WSS
Hazardous weather outlook, Jul 16, 4:02 AM EDT, 13 hours 43 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
402 AM EDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE WITH SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:04 PM EDTSevere Thunderstorm WarningRAHAlamance26 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.